Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 9, NWS Denver/Boulder, CO

August 5, 2021Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this fire weather watch at Aug 5, 2021, 2:16 PM MDT for Phillips County, Sedgwick County, Colorado. It took effect at Aug 7, 2021, 1:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 5, 2021, 2:16 PM MDT (20:16 UTC)
In effect from
Aug 7, 2021, 1:00 PM MDT
Expired
Aug 6, 2021, 2:55 AM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2361 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS85 KBOU 052016
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
216 PM MDT Thu Aug 5 2021

COZ250-251-061115-
/O.NEW.KBOU.FW.A.0009.210807T1900Z-210808T0100Z/
Sedgwick County-Phillips County-
216 PM MDT Thu Aug 5 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SEDGWICK
AND PHILLIPS COUNTIES...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Saturday afternoon through Saturday evening.

* Affected Area...Fire Weather Zones 250 and 251.

* Timing...AFternoon and early evening

* Winds...Northwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Gusty winds combined with low relative humidity and
  dry fuels may cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
019 
WWUS85 KBOU 060855
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
255 AM MDT Fri Aug 6 2021

COZ250-251-061000-
/O.CAN.KBOU.FW.A.0009.210807T1900Z-210808T0100Z/
Sedgwick County-Phillips County-
255 AM MDT Fri Aug 6 2021

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SEDGWICK AND PHILLIPS COUNTIES...

The National Weather Service in Denver has cancelled the Fire
Weather Watch for Saturday.

While it will be breezy on Saturday with peak gusts of 20 to 30 
mph, humidities over the northeast corner of the state will only 
drop to around 25 percent, and not reach critical 15 percent
thresholds. 

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Aug 5, 2:15 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 5, 2:15 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
215 PM MDT Thu Aug 5 2021

.SHORT TERM...(This evening through Friday)
Issued at 211 PM MDT Thu Aug 5 2021

The upper level ridge has pushed in over the Great Basin and is
pulling northwest flow into the region. This is also bringing
increased levels of smoke down from fires across California and the
northwest. Some CU has developed across the higher elevations but
mid-level drying will help to keep convection at bay and conditions
dry for the late afternoon and evening. Current HRRR smoke
projections have elevated smoke sticking around through the evening
ahead of the incoming shortwave. This and the aforementioned upper
flow will keep overnight lows more mild in the mid-60s across the
plains.

Looking to Friday, a shortwave embedded in the upper flow aloft that
is currently pushing into western WY will move into CO during the
morning hours. There is some weak forcing associated with it that
will help to fire off some afternoon convection across the higher
terrain that will move onto the plains by the late afternoon. Model
upper air soundings indicate more high-based storms with DCAPE
values from 1400-1500 J/kg that will equate to more gusty wind
impacts then intense rainfall. Some storms could produce winds up to
50 mph with outflows into the evening hours. Outside of the storms
winds will stay elevated with subsidence increasing behind the
disturbance with gusting from 35 to 45 mph across the higher
elevations with mixing by the afternoon. In return, this will help to
scour out the low lying smoke and provide some relief over the next
few days. Highs will continue their upward climb with temperatures
in the mid to upper 90s across the lower elevations and 70s to low
80s in the mountains and high mountain valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 211 PM MDT Thu Aug 5 2021

FRIDAY NIGHT INTO SATURDAY, AN UPPER LEVEL TROUGH OF LOW PRESSURE
WILL MOVE ACROSS THE NORTHERN AND CENTRAL ROCKIES WITH A DRY WEST TO
NORTHWESTERLY FLOW ALOFT OVER COLORADO. THIS PATTERN WILL BRING
MOSTLY DRY, COOLER AND BREEZY CONDITONS TO NORTH CENTRAL AND
NORTHEASTERN COLORADO WITH ONLY A FEW HIGH BASED SHOWERS POSSIBLE
MAINLY OVER THE MOUNTAINS and far northeastern plains. With low
relative humidity, gusty winds and dry fuels, fire danger will be
elevated across the far northeastern corner of Colorado.

FOR SUNDAY AND MONDAY, DRY WEATHER AND ABOVE NORMAL TEMPERATURES are
expected AS UPPER LEVEL HIGH PRESSURE DOMINATES THE SOUTHERN TIER OF
THE U.S and ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS
THE NORTHERN ROCKIES.

For Tuesday through Thursday, upper level high pressure begins to
build over the Western U.S. with a northwesterly flow aloft over
Colorado. There is some differences between the models in how they
handle an upper level low pressure system over the Central Plains
States. The ECMWF shows an upper level low centered over the Black
Hills by 00Z Friday with the GEM solution having a deeper low
centered over Eastern South Dakota. The GFS solution shows no such
low and has an open trough covering much of the Central and Eastern
U.S. Both the ECMWF and GEM solutions show some increase in
subtropical moisture and QPF during this period, while the GFS keeps
things dry. For now will go with the forecast model blend and make
some tweaks to lower the pops somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 211 PM MDT Thu Aug 5 2021

VFR conditions are expected for the TAF period. Smoke is expected to
impact all terminals through the day prior to the shortwave passage
on Friday that could reduce slantwise visibility. Winds will remain
light with predominant direction out of the south that will
transition to the southwest then around to the northwest by 18z
Friday with a slight chance of showers and storms moving off the
higher terrain impacting area terminals toward the end of the TAF
period.

&&

.FIRE WEATHER...
Issued at 211 PM MDT Thu Aug 5 2021

Elevated fire weather conditions will be possible Friday afternoon
across the northeast plains with RH values dropping below 15% with
some wind gusts from 20 to 25 mph. Fuel status across the
northeastern plains counties are cured enough to promote fire
spread so caution is advised.

Dry fuels combined with gusty winds to 30 mph and low relative
humidity will lead to elevated fire danger across Sedgwick and
Phillips Counties on Saturday. Despite marginal relative humidity
values, have decided to go with a Fire Weather Watch for those
areas after coordinating with adjacent offices. The fire danger
will remain elevated through early next week.

&&

.HYDROLOGY...
Issued at 211 PM MDT Thu Aug 5 2021

The threat of burn area flash flooding will be quite low on Friday.
Only scattered but high based showers/storms can be expected.
Limited moisture, a dry and deep sub-cloud layer, and relatively
fast storm movement will support only light rainfall amounts (less
than 0.25 inch).

Mostly dry weather is expected through Monday with a slight
increase in shower and thunderstorm activity beginning on Tuesday.
With limited moisture available, the flash flood threat at this
time looks to limited.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ250-251.

&&

SHORT TERM...Bowen
LONG TERM...Kalina
AVIATION...Bowen
FIRE WEATHER...Bowen/Kalina
HYDROLOGY...Bowen/Kalina
Hazardous weather outlook, Aug 5, 11:03 AM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Thu Aug 5 2021

COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Thu Aug 5 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected through the period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and a few thunderstorms can be expected Friday
afternoon and early evening. They will produce only light rain
but strong, gusty winds to around 50 mph will be possible.

Fire danger will be elevated as we move into a three to four day
period of above normal temperatures and lower humidities through
this weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.